Can't get used to new preventer after being switched off Becloforte

I had my six monthly checkup with my asthma nurse three weeks ago. I was stunned to hear that Becloforte (and Becotide) are being discontinued although I know this is old news here! My asthma is usually pretty well controlled with quite high doses of Beclomethasone, and I have had no problems in the last six months.

However I have had problems in the past when I have been tried on new inhalers, especially with loss of voice/hoarseness/sore throat and a feeling like my tonsils are really swollen. It is REALLY unpleasant.

I was initially switched to Q-var (two puffs twice a day) and was given a follow up appointment for two weeks to see how I was doing. Within three days of starting, my tonsils were swollen, my voice is hoarse and it hurts to speak. I take the Q-var through a spacer to try and prevent the hoarseness, but to no avail. The final straw was the massive migraine the day before I saw the nurse, and she reckoned it was likely to have been triggered by the Q-var as I had the same problem with Seretide last year.

So, the nurse is now trying me on Symbicort (three puffs twice a day) and I am feeling even worse than I was on Q-var, my voice is practically non-existant, I have real pain in my tonsils and I'm starting to get headaches again. Added to this, it makes me shake really badly and feel sick for about three hours after I take it.

I rinse my mouth and gargle after taking my inhalers as suggested.

Does anyone have any suggestions? What could I be switched on to next? I hate losing my voice as I do a job where I have to talk on the phone a lot, and I also sing in a choir, and I can do neither at the moment. HELP!

Edited to add: sorry, I forgot to put in my post above that I was also on a Serevent inhaler (one of the round ones) with my Becloforte. Sorry for the confusion about why the nurse put me on a combined inhaler.

3 Replies

oldestnewest
  • hi bagfish,

    sorry to hear you are having so many problems at the moment, life sounds rather miserable for you! It sounds as though you are doing all the correct things with regards to taking your medication to try and mimise effects on the throat. If you throat is really sore/itchy and has white bits on your tonsils or the back of your mouth it might be worth seeing your GP- you could have oral thrush or tonisillitis.

    It sounds like it might be worth going back to see your asthma nurse, there are several preventers left that you could possibly try, often different ones suit different people. Symbicort does tend to give people 'the shakes'- its the long acting B2 agonist in it that does that. If your asthma was controlled without a long acting b2 agonist before you could maybe ask to try just the steroid bit of symbicort- pulmicort. That shouldnt give you the shakes and may help with the headaches. Seretide also has a long acting B2 agonist in it as well as steroid so this may be why it also gave you a headache.

    I hope this helps, good luck!

    STX

  • I would also suggest you might talk to the nurse about pulmicort (brown turbuhaler). It won't give you the shakes, and it seems you were ok without the long-acting B2 agonist. I know that for many people, symbicort is the worst one for hoarseness, etc. Good luck with everything, and don't be afraid to talk to the asthma nurse, because there are lots of other things to try.

    Brynne

  • I, too, had problems when I was changed to Qvar but I now use Clenil 250mcg 2 puffs twice a day. At first I had to force myself not to cough when taking it even with a spacer but now I am doing really well on it and am, in fact, probably better than when I was on becloforte.

You may also like...